I take Levothyroxine for an underactive thyroid and have recently begun to take statins. The leaflet with the statins says 'take special care with Simvastatin if you have an underactive thyroid.' Why is this and how does one affect the other? What do I need to be aware of?
There are two well recognised connections between thyroid function and statins.
An underactive thyroid can increase cholesterol levels in the body. Therefore if the thyroid treatment (in your case, Levothyroxine) is successful there may be no need to take a cholesterol-lowering medication like Simvastatin.
- Muscle damage
One of the side effects of statins is called myopathy – an inflammation of your muscles, causing muscle pain, which can sometimes be severe. Having an underactive thyroid can increase the risk of statin-induced myopathy. Statins are more likely to cause muscle damage if you suffer with an underactive thyroid, therefore, while you don’t need to avoid statins completely if you’re taking thyroxine, you should report promptly any unexplained muscle pain, tenderness or weakness and should see your GP if the aching is significant or doesn’t settle.
Answered by the Health at Hand nurses
You may also be interested in...
Give your heart a little TLC
Statin; pills do the benefits outweigh the risks